You have been diagnosed with hypernatremia. This means you have too much sodium (salt) in your blood. It can be caused by eating too much salt. But it's more often due to fluid loss. Loss of too much fluid can occur if the kidneys excrete too much urine. Fluid loss can also be caused by extreme sweating. This can happen during hot weather or exercise. It can be caused by diarrhea or vomiting. It can also be caused if you don't drink enough water. If not treated right away, it can cause a seizure or a loss of consciousness. It can also lead to death.
Symptoms of hypernatremia include:
Low blood pressure
Limit all foods that are high in sodium, including:
Commercially prepared tomato sauce and spaghetti sauce
Potato and corn chips
Salted pretzels and crackers
Cottage, American, or feta cheeses
Canned chili and stew
Processed meats, such as hot dogs and salami
Instant hot cereal
Quick breads made with baking soda or baking powder, including pancakes, biscuits, and waffles
Packaged dessert mixes
Drink more fluids as advised.
Have your sodium levels checked as often as advised by your healthcare provider. This is very important if you are taking a diuretic. This is a medicine that helps flush water from the body.
Replace your body fluids after vomiting or diarrhea. Ask your healthcare provider for the best way to do this.
Tell your doctor about all medicines you take. These include both prescribed and over-the-counter medicines. Some of these can raise sodium levels.
Take all medicine as directed.
Follow up with your healthcare provider, or as advised. Your healthcare provider will need to watch your condition closely. You may need extra care if you have a condition that causes your hypernatremia.
Call your healthcare provider right away if you have any of the following:
Muscle twitching, spasms, or cramps
Loss of consciousness or fainting
Dizziness or lightheadedness
© 2000-2020 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.